Decreasing Your Opioid Dose

How to safely stop using opioids

If you are interested in tapering your opioids, please contact your primary care practitioner.  You can read below to learn more about when to consider an opioid taper, withdrawal symptoms and information on tapering.

When to consider an Opioid taper

  1. The pain condition resolves
  2. The opioids no longer work
  3. Opioids no longer work ⁃You are still experiencing severe pain and impaired function.
  4. The risks of overdose, falls, or harm outweigh the benefits ⁃ Drinking large amounts of alcohol, benzodiazepine use, advancing age or worsening medical conditions
  5. You develop opioid medical complications or side effects - Some examples include increased pain sensation because of opioids (hyperalgesia), sleep apnea, mood changes
  6. You develop an opioid misuse disorder

Someone is considered to have a moderate opioid use disorder when they exhibit 4-6 of the symptoms below

  • Use more opioids than intended
  • Unsuccessful attempts to discontinue opioid use
  • Increased time spent acquiring and using opioids
  • Opioid cravings
  • Failure to fulfill major role obligations
  • Use opioids despite social or interpersonal problems
  • Given up activities
  • Use opioids in hazardous situations
  • Use opioids despite consequences
  • Tolerance (not counted if prescribed)
  • Withdrawal (not counted if prescribed)

 

Tapering my Opioids

Do not stop your opioids suddenly, doing so may cause you to go into withdrawal.

Work with your health care provider to develop an individualized plan for your taper.

How long does it take?

There is no hard and fast rule on how much and how fast to taper your opioids. Generally, the rate of taper is 10% or less of your daily dose every 1-2 weeks. Some patients may require even slower tapers and it may take several weeks to months before you are completely tapered off of your opioids. That is normal.

What are my next steps?

Talk to your doctor, nurse practitioner or pharmacist before starting your taper to determine what pace is right for you  

Managing Withdrawal Symptoms

If you take opioids for more than a week, you may become dependent on them. This is not the same as being addicted. It means that if you stop using opioids suddenly, you may have very uncomfortable, though not life-threatening, withdrawal symptoms. 

Talk to your healthcare provider for ways to minimize and manage withdrawal symptoms.

Did you know?

Many patients will actually experience improvements in their pain, mood, and function when their opioid doses are lowered. TAPMI can help you through this process. Visit our referral page to find out if you are eligible for one our programs.

Get Referred

Opioid Withdrawal Symptoms

  • chills, shivering
  • clammy or prickly skin
  • depression
  • nausea
  • muscle aches
  • poor sleep
  • sweating
  • uneasiness, agitation, severe anxiety
  • yawning

If you are experiencing withdrawal symptoms or are concerned about the safety of your taper, talk to your health care provider for ways to manage these symptoms.

Do not resume your original opioid dose after you have begun tapering or weaning. Doing so will increase your risk of overdose. It takes as little as 3-7 days to lose your tolerance to opioids.

76 Grenville St. Toronto, ON M5S 1B2 Canada

TAPMI Hub Clinic

Phone: 416-323-6269 Office Fax: 416-323-2666 Hours: 8:00 a.m. – 4:00 p.m. Monday – Friday

Administration

Dr. Tania Di Renna, Medical Director Laura Pus, Administrative Director